People who take an integrase inhibitor as part of their HIV
treatment appear to gain more weight than others after starting treatment and
the trend is more common in women and black people, according to a review of
observational studies and clinical trials published in the Journal of Virus Eradication. Its authors are Dr Andrew Hill of the University of Liverpool, Dr Laura Waters of the Mortimer Market Centre and Professor Anton Pozniak of Chelsea and Westminster Hospital, both in London.

Gaining a modest amount of weight after starting
antiretroviral treatment is common, but the authors are concerned that
integrase inhibitor treatment may be linked to unusual weight gain and that
more evidence is needed to show whether weight gain is a common side-effect of
integrase inhibitors, who is at higher risk and whether specific regimens are
more likely to lead to the side effect.

Four integrase inhibitors are currently approved for use in
people living with HIV: raltegravir (Isentress),
dolutegravir (Tivicay, also in Triumeq and Juluca), elvitegravir (in Stribild
or Odefsey) and bictegravir (in Biktarvy). Integrase inhibitor-based
treatment is recommended as a preferred option for first-line HIV treatment in
many countries. The first integrase inhibitor, raltegravir, was approved in 2007.

Several randomised clinical trials comparing an integrase
inhibitor to a boosted protease inhibitor have shown greater weight gain in
people receiving an integrase inhibitor. Studies have typically reported median gains of between 1kg and 4kg over one to two years of follow-up.

In the ACTG 5257 study, people randomised to raltegravir
were significantly more likely to become obese or overweight than people
receiving either boosted darunavir or atazanavir. The risk was especially high
in black participants; they were 55% more likely to be obese or overweight at
the end of the follow-up period if taking raltegravir, compared to white or
Hispanic participants. In this study everyone took tenofovir (TDF) and
emtricitabine as a backbone.

In the NEAT-001 study, in which everyone took raltegravir,
those randomised to receive raltegravir and boosted darunavir had higher trunk
fat levels than people receiving raltegravir, tenofovir (TDF) and emtricitabine
after 96 weeks.

In the SPRING-1 study, people who took
dolutegravir gained more weight than those who
took efavirenz.

In the NEAT-001 study, in which people already had
suppressed viral load treatment when they switched treatment, those who switched
to dolutegravir gained 1kg more than people who remained on a boosted protease
inhibitor after 48 weeks.

In the Gilead 1490 study, which compared dolutegravir to the
newest integrase inhibitor, bictegravir, participants in both arms gained over
3kg over 96 weeks. Everyone received a backbone of tenofovir alafenamide (TAF) and
emtricitabine. There is some evidence that people taking TAF gain
more weight on an integrase inhibitor than people taking tenofovir disoproxil
(the TDF), the original formulation. One observational study found that
dolutegravir combined with abacavir resulted in greater weight gain than
dolutegravir and tenofovir (TDF), but whether this indicates that tenofovir
disoproxil moderates any weight gain during integrase inhibitor treatment is
uncertain.

The authors also draw attention to several observational
cohort studies showing greater weight gain in people starting or switching to
integrase inhibitor treatment, especially in women. For example, a large Brazilian
cohort study found that people who started treatment with an integrase
inhibitor were seven times more likely to become clinically obese after
starting treatment.

None of this evidence proves that integrase inhibitors lead
to weight gain in the majority of people who take them, nor that the weight
gain is sufficient to cause long-term harm in most people who gain weight. A
body mass index of 30 or above (clinical obesity) predicts reduced life expectancy,
as obesity raises the risk of heart disease and cancer. Most trials have not
looked at the proportion of people who become obese after starting an integrase
inhibitor.

What’s especially unclear is whether women and black people
are at higher risk of becoming obese on integrase inhibitor treatment. Several
trials and observational studies suggest this is so, but black people have been
under-represented in most studies.

What’s needed, say the authors, is more evidence from large
clinical trials now underway, and a standardised analysis of all the trials
where body mass index was measured at the beginning and end of the study. The
studies should also look at markers of cardiovascular risk.

The trials now taking place are all being carried out in
sub-Saharan Africa, so their findings will provide more information about the
risk of weight gain for black people and women taking an integrase inhibitor.